Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 18, NWS Chicago, IL

March 1, 2021

NWS Chicago, IL issued this small craft advisory at Mar 1, 2021, 8:22 PM CST. It took effect at Mar 2, 2021, 9:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2021, 8:22 PM CST (02:22 UTC)
In effect from
Mar 2, 2021, 9:00 AM CST
Expired
Mar 2, 2021, 9:00 PM CST
In force
12 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

162 
WHUS73 KLOT 020222
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
822 PM CST Mon Mar 1 2021

LMZ740>743-021030-
/O.NEW.KLOT.SC.Y.0018.210302T1500Z-210303T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
822 PM CST Mon Mar 1 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM TO 9 PM CST TUESDAY...

* WHAT...Southwest winds 15 to 25 kt with gusts to 30 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...From 9 AM to 9 PM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Ratzer
4 follow-up statements
300 
WHUS73 KLOT 020838
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
238 AM CST Tue Mar 2 2021

LMZ740>743-021645-
/O.CON.KLOT.SC.Y.0018.210302T1500Z-210303T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
238 AM CST Tue Mar 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING
TO 9 PM CST THIS EVENING...

* WHAT...Southwest winds 25 to 30 kt. 

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...From 9 AM to 9 PM CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Carlaw
140 
WHUS73 KLOT 021513
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
913 AM CST Tue Mar 2 2021

LMZ740>743-022315-
/O.CON.KLOT.SC.Y.0018.000000T0000Z-210303T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
913 AM CST Tue Mar 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Southwest winds 25 to 30 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...Through 9 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
759 
WHUS73 KLOT 022051
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
251 PM CST Tue Mar 2 2021

LMZ740>743-030300-
/O.CON.KLOT.SC.Y.0018.000000T0000Z-210303T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
251 PM CST Tue Mar 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS
EVENING...

* WHAT...Southwest winds to 25 kt.

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL, Northerly Island to Calumet Harbor IL 
  and Calumet Harbor IL to Gary IN.

* WHEN...Through 9 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
317 
WHUS73 KLOT 030320
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
920 PM CST Tue Mar 2 2021

LMZ740>743-030430-
/O.EXP.KLOT.SC.Y.0018.000000T0000Z-210303T0300Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-
920 PM CST Tue Mar 2 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

The small craft advisory is no longer in effect.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Mar 1, 5:29 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Mar 1, 5:29 PM CST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
529 PM CST Mon Mar 1 2021

.SHORT TERM...
258 PM CST

Through Tuesday night...

A 1034 mb surface high is presently located over the northern Great
Plains, providing northerly winds over the forecast area. Some low
broken clouds ceilings are moving through the area associated with a
weakening upper level feature associated with a narrow area of weak
isentropic ascent/vort lobe at 500 and 700 mb, with some echos
reflected on our radar, but no precipitation reaching the ground. We
can see a weak area of convergence along the northern
Indiana/Illinois state line creating a limited area of cumulus on
visible satellite. Present temperatures are around or just above 30
degrees F, as the atmosphere at 850 mb has cooled from 6 C Sunday
morning to -6 C this morning, while dew points are very low, being
in the teens to lower 20s F.

Little weather is expected in the near future as the surface high
moves over our area overnight, creating light winds which will flip
to the south early Tuesday morning. A decent pressure gradient will
set up between the surface high and a low pressure over Manitoba,
creating gusty winds Tuesday morning into the afternoon.
Temperatures should warm slightly on Tuesday with the southerly
flow, with 850 mb temperatures increasing back up above zero by
Tuesday afternoon. Winds will eventually turn more southwesterly
early Wednesday morning with the approach of a weak surface front
which presently appears to be a dry front in our vicinity due to the
dry atmosphere.

BKL

&&

.LONG TERM...
258 PM CST

Wednesday through Monday...

A quiet, and primarily dry, period of weather is anticipated for
most of the extended period. The primary weather story will likely
largely revolve around temperature trends through the period,
especially in close proximity to Lake Michigan.

At the start of the period on Wednesday temperatures during the
day will be a bit tricky, especially in closer proximately to the
lake. A backdoor cold front looks likely to shift southward over
parts of northern IL Wednesday morning. In its wake, winds will
turn northerly, but with temperatures directly in its wake not
expected to be all that mild, temperatures for most areas,
especially inland from Lake Michigan, on Wednesday should remain
on the mild side. However, closer to the lake, much colder
conditions are likely to onset into the afternoon as onshore
winds off the cold Lake Michigan waters keep temperatures in the
30s. We may then begin to see these colder conditions bleed
inland later in the afternoon possibly resulting in a rapid drop
in temperatures prior to the evening.

Surface high pressure is forecast to dominate across much of the
western Great Lakes Thursday and Friday. This will continue to
support onshore winds with cooler temperatures over northeastern
IL and northwestern IN both days. Expect lakeshore temperatures to
top out mainly in the 30s, with inland areas reaching into the
40s.

The weather pattern looks to remain favorable for mainly dry
weather to continue this weekend, and possibly into early next
week as well. However, thereafter we will have to watch for the
possibility for a shift to a more active weather pattern
supportive of rain next week. Temperatures through the weekend
look to continue to be on the mild side of average (generally in
the 40s), though some lingering onshore winds could again result
in the coolest weather near the lakeshore.

KJB

&&

.AVIATION...
For the 00Z TAFs...

Aviation Forecast Concerns:

* Gusty southwest winds Tuesday.

* Period of LLWS conditions possible later Tuesday
  evening/overnight.

Quiet aviation weather expected through tonight, as surface high
pressure currently across southern MN and northern IA builds
southeast across the terminals. Lake breeze had developed and
pushed through KGYY and edged close to KMDW, though this should
decay and should not be a factor this evening as winds remain
north-northwest. Loss of deeper mixing with sunset and weakening
of the gradient with the approach of the surface high should allow
winds to diminish and back a little more west-northwest this
evening. Winds will probably become light/variable for a time
overnight as the center of the high passes, before turning light
south toward morning.

The surface pressure gradient will tighten up Tuesday, in response
to a mid-level disturbance and jet streak passing to the north of
the region. The only impact locally will be for increasing winds
after sunrise, with gusts likely in the 25 kt by afternoon (with a
few isolated higher gusts possible). Winds will stay up a bit
after sunset Tuesday evening, though likely losing the higher
gusts, but this will likely lead to a period of LLWS conditions as
winds in the 1500-2000 ft AGL layer increase to 40-45 kts from
about 240 degrees. The peak will likely be after 03-04Z, but did
indicate LLWS in the KORD/KMDW TAFs after 00Z to indicate the
trend.

Otherwise, no significant weather is expected during the period
with dry thermodynamic profiles supporting mainly clear skies,
though a few filaments of high level cirrus can't be ruled out at
times in association with the upper level jet streak to our
north.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...Gary to Michigan City IN until 6 PM Monday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 1, 3:11 PM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
311 PM CST Mon Mar 1 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-022115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
311 PM CST Mon Mar 1 2021 /411 PM EST Mon Mar 1 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-022115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
311 PM CST Mon Mar 1 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

 Hazardous conditions for small craft through early evening over
 the northwestern Indiana near shores.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

  No hazardous weather is expected at this time.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.